Nebraska, 2007

Flooding in Nebraska, February 20 to 27, 2007

February 20 to 27, 2007 · NWS GID · 9 events in 7 counties and zones

An arctic airmass the first two weeks of February resulted in sub-freezing temperatures, both for daily highs and lows. The cold spell was followed by a rapid warm-up and resulted in ice jams and flooding across south-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An arctic airmass the first two weeks of February resulted in sub-freezing temperatures, both for daily highs and lows. The cold spell was followed by a rapid warm-up and resulted in ice jams and flooding across south-central Nebraska. Ice jam flooding began on February 20th and lasted until February 27th. Flooding affected the Cedar River, Mud Creek, Sappa Creek, Wood River, Loup River, and the North, South and Middle Loup River branches. Due to the ice jams, water overflowed the banks of the rivers and caused low land flooding. Water flowed over the Burlington Northern railroad tracks and state highway 2 between Ravenna and Sweetwater near the confluence of the Mud Creek and the South Loup River. Water also affected county roads adjacent to the rivers and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 20, 4:20 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Feb 20, 4:20 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
420 AM CST TUE FEB 20 2007

.DISCUSSION...WARM TEMPERATURES TO CONTINUE THE NEXT SEVERAL DAYS
AHEAD OF A POTENT WEEKEND STORM SYSTEM.

A SWATH OF LIGHT RAIN AND SNOW ASSOCIATED WITH A MID-LEVEL SHORTWAVE
AND ASSOCIATED BAND OF H7 FRONTOGENESIS CONTINUED TO SKIRT EAST
ACROSS THE CWA EARLY THIS MORNING. THE AREA OF ANY POTENTIALLY
MEASURABLE PRECIPITATION WAS CONFINED TO THE EASTERN TIER OF NE
COUNTIES AS OF 0930Z AND SHOULD CONTINUE TO PUSH EAST OUT OF THE CWA
WITHIN THE NEXT HOUR. CLOUDS WILL BE SLOWER TO CLEAR...BUT SHOULD
SEE A STEADY REDUCTION IN SKY COVER FROM NORTHWEST TO SOUTHEAST
THROUGH THE MORNING. FOG HAS BEEN DEVELOPING ON THE BACK EDGE OF THE
CLEARING LINE TO OUR WEST. NAM12 LOW-LEVEL RH FIELDS SEEM TO HAVE A
DECENT HANDLE ON THIS...AND SHOW FOG SPREADING ACROSS ROUGHLY THE
NORTHERN HALF OF THE CWA THIS MORNING...AND HAVE INCLUDED THIS IN THE
GRIDS FOR THIS AREA THROUGH MID MORNING.

IN WAKE OF THE FAST-MOVING MID-LEVEL WAVE...A FAIRLY QUIET BUT WARM
PATTERN WILL SET IN FOR THE NEXT FEW DAYS. THE UPPER FLOW WILL
GRADUALLY BECOME MORE ZONAL TODAY INTO TONIGHT...WHILE SURFACE WINDS
STEADILY BACK EVENTUALLY BECOMING SOUTHWESTERLY BY LATE IN THE
DAY. MAX TEMPS SHOULD GENERALLY BE SIMILAR TO THOSE ATTAINED
YESTERDAY IN THE UPPER 40S TO LOWER 50S. A ZONAL FLOW CONTINUES
ALOFT ON WEDNESDAY...AND THIS LOOKS TO BE THE WARMEST DAY OF THE
WEEK. H85 TEMPS ARE PROGGED TO RANGE FROM 4C IN THE NORTHEAST TO
9C IN THE SOUTHWEST...WITH FORECAST SOUNDINGS SHOWING DEEPER
MIXING TO JUST ABOVE THE H85 LEVEL. THIS IN COMBINATION WITH
COMPRESSIONAL WARMING FROM WESTERLY DOWNSLOPE WINDS AND PLENTY OF
SUNSHINE SHOULD DRIVE TEMPS INTO THE MID 50S TO LOWER 60S. A
NORTHERN PLAINS WAVE SENDS A WEAK BOUNDARY INTO THE CWA DURING THE
AFTERNOON...BUT WILL NOT HAVE MUCH EFFECT ON TEMPS. WINDS DROP OFF
WEDNESDAY NIGHT AS A SURFACE RIDGE AXIS PASSES OVER THE AREA...AND
WITH CLEAR SKIES WE MAY END UP SEEING SOME FOG DEVELOP IN AREAS
WHERE SIGNIFICANT MELTING OCCURS DURING THE DAY ON WEDNESDAY. DID
NOT INCLUDE ANY FOG YET...BUT WILL BE SOMETHING TO KEEP AN EYE ON.

THE UPPER RIDGE AMPLIFIES ON THURSDAY AS A STRONG UPPER LOW NEARS
THE WEST COAST. HEIGHT FALLS IN THE LEE OF THE ROCKIES WILL INDUCE A
SURFACE TROUGH...WITH SURFACE WINDS TURNING SOUTHEAST IN BETWEEN THE
DEEPENING LEE TROUGH AND AN ELONGATED RIDGE THROUGH THE MISSISSIPPI
VALLEY. THIS CHANGE TO A LESS FAVORABLE WIND DIRECTION FOR WARMING
IN COMBINATION WITH REDUCED MIXING TO AROUND 900MB WILL RESULT IN
SLIGHTLY COOLER TEMPS THAN EXPECTED ON WEDNESDAY.

IN THE EXTENDED PERIOD...A STRONG SYSTEM IS STILL ON TRACK TO IMPACT
THE REGION THIS WEEKEND. THE GULF OF MEXICO WILL BE WIDE OPEN AND
SOUTHERLY FLOW WILL BEGIN TO ADVECT AMPLE MOISTURE INTO THE REGION
ON FRIDAY. OPERATIONAL RUNS OF THE GFS AND ECMWF REMAIN IN GOOD
AGREEMENT WITH THE OVERALL TRACK OF THE LOW...WHICH WILL PUT US IN A
FAVORABLE POSITION TO RECEIVE SOME SUBSTANTIAL PRECIPITATION. IT
LOOKS LIKE RAIN WILL TURN TO SNOW SATURDAY AFTERNOON INTO SATURDAY
EVENING...WITH SNOW CONTINUING INTO SUNDAY BEFORE TAPERING OFF FROM
WEST TO EAST LATER IN THE DAY. STRONG WINDS ARE EXPECTED SATURDAY
EVENING INTO MIDDAY SUNDAY IN THE NORTHWEST QUADRANT OF THE SURFACE
LOW...AND IF CURRENT MODEL TRENDS HOLD...BLIZZARD CONDITIONS COULD
DEVELOP DURING THIS TIME ALONG WITH SIGNIFICANT SNOW ACCUMULATIONS.
OF COURSE THIS IS STILL SEVERAL DAYS OUT BUT WILL OBVIOUSLY BEAR
CLOSE WATCHING OVER THE NEXT SEVERAL DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB
Hazardous weather outlook, Feb 20, 5:25 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
525 AM CST TUE FEB 20 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
525 AM CST TUE FEB 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE OUTLOOK AREA THIS
WEEKEND. LATEST INDICATIONS SUGGEST THAT RAIN WILL CHANGE TO SNOW
SATURDAY AFTERNOON INTO SATURDAY EVENING...WITH SNOW CONTINUING
SATURDAY NIGHT INTO SUNDAY...BEFORE TAPERING OFF LATER IN THE DAY
ON SUNDAY. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE FROM
LATE SATURDAY AFTERNOON INTO SUNDAY...ALONG WITH STRONG WINDS
CREATING BLOWING AND DRIFTING SNOW. THE EXACT TIMING AND TRACK OF
THE STORM ARE STILL UNCERTAIN...SO PLEASE STAY TUNED THROUGH THE
WEEK FOR THE LATEST UPDATES REGARDING THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Nance

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Nance County, 1 mi N of Belgrade to 1 mi S of Fullerton
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.495, -98.070

Flood, Howard

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Howard County, 2 mi W of Boelus to Dannebrog
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.080, -98.758

Flood, Buffalo

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Buffalo County, Sweetwater to St Michael
Cause
Ice Jam
Reported by
Broadcast Media
Coordinates
41.050, -99.020

Flood, Sherman

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Sherman County, 4 mi NW of Litchfield to 4 mi SE of Hazard
Cause
Ice Jam
Reported by
Broadcast Media
Coordinates
41.211, -99.204

Flood, Furnas

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Furnas County, 8 mi S of Hendley to 5 mi SE of Hollinger
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.014, -99.970

Flood, Hall

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Hall County, Wood River to Grand Is
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.820, -98.600

Flood, Valley

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Valley County, 5 mi NW of Arcadia to 2 mi SE of Arcadia
Cause
Ice Jam
Reported by
Broadcast Media
Coordinates
41.481, -99.198

Flood, Hall

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Hall County, 5 mi S of Alda to 9 mi S of Grand Is
Cause
Ice Jam
Reported by
NWS Employee
Coordinates
40.798, -98.470

Flood, Howard

When
February 20, 12:00 PM CST to February 27, 9:00 AM CST
Where
Howard County, 2 mi N of Elba to 3 mi SE of Cushing
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.309, -98.580

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18613, 18616, 18617, 18618, 18619, 18620, 18622, 18626, 18628.